Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


intrapla any ways to stop the increase of fat growth
Mar 22, 2013

I am 40 years old and have been positive for 7 years. I have been taking HIV meds for a year now (atripla). I've always had great muscle tone and low body fat. Didn't matter what I ate or if I worked out. Really lucky genes I guess. But a couple of months after I started taking atripla I notice fat on my belly and loss of muscle tone. My doctor don't me it isn't the med. I told him it was. I wasn't raised in a home that "trusted" western medicine and question my doctor about every little thing he wants to do. He's a good doctor but I know my body how can I stop this fat redistribution without going off meds?

Response from Dr. Pierone

This is a difficult question to answer because we don't have a full understanding of the metabolic complications of antiretroviral treatment. We also don't have studies that specifically address the issues you describe.

One approach would be to try a different antiretroviral regimen and see if the belly fat and loss of muscle tone improves. You are currently on a NNRTI efavirenz, in combination with emtricitabine and tenofovir (nucleoside/nucleotide reverse transcriptase inhibitor - nuke). There is a suggestion that integrase inhibitors may have fewer metabolic side effects so changing to a new regimen based on a medication like Isentress might be worthwhile. The problem is that this medication is typically still combined with nukes so it might not improve the situation. Another class of medications, protease inhibitors, tends to promote gain of belly fat, especially visceral fat, so this would not be a logical choice.

I have treated some patients who were having metabolic complications from therapy with a combination of Isentress and Intelence (another NNRTI) with mixed success in improving the metabolic issues.

I hope this information helps and best of luck!



Previous
Follow up questions on changing meds
Next
Assistance Programs for Radiesse and Sculptra/HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement